West Virginia, 2006

Damaging Wind in West Virginia, September 28, 2006

September 28, 2006 · NWS RNK · 1 event in 1 county or zone

Thunderstorm winds downed 30 to 40 trees on the grounds of the Greenbrier Hotel. One of the trees was a 280-300 year old white oak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds downed 30 to 40 trees on the grounds of the Greenbrier Hotel. One of the trees was a 280-300 year old white oak. A tree was downed on a car in White Sulphur Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 28, 12:58 PM EST, 50 minutes earlier.

Area forecast discussion, Sep 28, 12:58 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT THU SEP 28 2006

.AVIATION...
...WEATHER WATCH 802 IN EFFECT UNTIL 800 PM...
STRONG COLD FRONT WILL CROSS THE MOUNTAINS THIS AFTERNOON WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS. SFC WIND GUSTS 30-40 KTS
WILL BE ASSOCIATED WITH THE STORMS. ISOLD SVR GUSTS OF 50-70 KTS
POSSIBLE EAST OF THE BLUE RIDGE MOUNTAINS WHERE INSTABILITY WILL
FUEL ORGANIZED DEEP CONVECTION WITH LINE SEGMENTS...BOW ECHOES AND
SUPERCELLS. FRONT SHOULD CLEAR THE FCST AREA BY 03 UTC WITH WINDS
SHIFTING TO THE NORTHWEST AND REMAINING GUSTY.

&&

.PREV DISCUSSION...
 (ISSUED 1033 AM EDT THU SEP 28 2006)

SHORT TERM /REST OF TODAY/...
CONCERN THIS AFTN AND EVENING IS SEVERE THUNDERSTORM THREAT. JUST
ABOUT THE ENTIRE CWA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER...
EASTERN AREAS HAVING A GREATER THREAT PER MORE SUN AND INSTABILITY
FORECAST THERE. WIND FIELDS ARE STRONG AND MAY SUPPORT SUPERCELL
FORMATION. BOTTOM LINE... KEEP AN EYE TO THE SKY AND LISTEN FOR
FORECAST UPDATES...WATCHES AND WARNINGS THIS AFTERNOON.

SPC DISCUSSION...

SYNOPSIS...
AMPLIFIED BUT PROGRESSIVE PATTERN WILL ATTAIN MAXIMUM AMPLITUDE
THIS PERIOD AS POTENT SHORTWAVE IMPULSE NOW OVER MO CONTINUES SE
INTO NRN AL EARLY TONIGHT. THE FEATURE SHOULD THEN ACCELERATE E/NE
TO THE MID ATLANTIC CST BY 12Z FRIDAY AND ASSUME A NEGATIVE TILT
AS UPSTREAM SPEED MAX IN ALBERTA CONTINUES SE TO IA.

AT LWR LEVELS...SRN HALF OF STRONG SFC COLD FRONT NOW EXTENDING FROM
THE ERN GRT LKS TO LWR MS VLY SHOULD SWEEP SE ACROSS THE TN VLY/SRN
APLCNS TODAY...WHILE NRN PART ADVANCES MORE SLOWLY ACROSS THE
CNTRL/NRN APLCNS TO THE ERN SLOPES OF THE MD/VA MOUNTAINS.  A WAVE
LIKELY TO FORM ON THE FRONT IN THE NC/VA PIEDMONT SHOULD MOVE N/NE
ALONG THE BOUNDARY AND REACH THE UPR HUDSON VLY BY 12Z FRIDAY.

SRN/CNTRL APLCNS TO MID ATL CST...
A SETUP SIMILAR TO TODAYS FEATURING AMPLIFIED AND INCREASINGLY
NEGATIVE-TILT TROUGH AT THIS TIME OF THE YEAR OVER THE CAROLINAS
AND MID ATLANTIC STATES COULD YIELD A SIGNIFICANT SEVERE EVENT.
BUT MOISTURE AVAILABILITY WILL REMAIN LIMITED BY SEPTEMBER
STANDARDS AS OLD BAROCLINIC BAND AND ASSOCIATED FRONTAL WAVES
REMAIN OVER THE WRN ATLANTIC.

NEVERTHELESS...APPROACH OF UPR SYSTEM AND ASSOCIATED FLOW FIELD WILL
ENHANCE DEEP SHEAR ACROSS SLIGHT RISK REGION...WITH DEEP WSW TO SWLY
SHEAR INCREASING TO AOA 40 KTS FROM UPSTATE GA/SC TO THE DELMARVA
REGION BY LATE IN THE DAY.  SLIGHTLY STRONGER SHEAR WILL EXIST NWD
INTO ERN PA/NJ...WHERE PRESENCE OF OFFSHORE WAVE LIKELY WILL KEEP
LOW LEVEL WINDS SOMEWHAT BACKED.

WHILE LESS THAN IDEAL MOISTURE WILL LIMIT BUOYANCY...WITH SURFACE
HEATING SUFFICIENT INSTABILITY SHOULD EXIST TO PROMOTE TSTM
DEVELOPMENT ALONG FRONT FROM CNTRL/ERN PA SW INTO N GA AND ERN AL BY
MID AFTN.  HEATING AND CONVERGENCE WITHIN WEAKLY CAPPED ENVIRONMENT
MAY ALSO SUPPORT A COUPLE STORMS AHEAD OF FRONT IN THE CAROLINAS/SRN
VA INVOF LOW LEVEL TROUGHS/CONFLUENCE BANDS ASSOCIATED WITH OFFSHORE
WAVES.

GIVEN STRENGTH OF SHEAR /LIKELIHOOD FOR SUSTAINED UPDRAFTS AND
POSSIBLE SUPERCELLS/...AND EXPECTED BOUNDARY LAYER TEMP-DEWPOINT
SPREADS...SOME OF THE ACTIVITY COULD YIELD DAMAGING WIND AND
MARGINALLY SVR HAIL.  WIND PROFILES SHOULD BECOME MORE LARGELY
UNIDIRECTIONAL WITH TIME...ESPECIALLY IN AREA SUBJECT TO GREATEST
SURFACE-BASED INSTABILITY FROM ERN SC NWD INTO CNTRL VA /CAPE TO
1500 J PER KG/.  BUT SLIGHTLY BACKED FLOW COULD YIELD AN ISOLATED
TORNADO...ESPECIALLY AS FRONTAL WAVE BEGINS TO DEEPEN AND 850 MB
FLOW STRENGTHENS THIS EVENING FROM NRN NC AND THE TIDEWATER VA AREA
NWD INTO DE AND POSSIBLY SRN NJ.

THE SVR POTENTIAL SHOULD DIMINISH EARLY FRIDAY AS PREFRONTAL STORM
OUTFLOW PUSH EFFECTIVE BOUNDARY OFFSHORE.

PREV DISCUSSION...
 (ISSUED 650 AM EDT THU SEP 28 2006)

AVIATION...

PREFRONTAL SHOWERS SLOW TO MOVE TO THE EAST THIS MORNING...AS MAIN
SHORT WAVE STILL BACK IN THE MID WEST. EVENTUALLY THIS RAIN SHIELD
WILL MOVE TO THE EAST...BUT THEN IT WILL NEED TO OVER COME DRY AIR.
WILL KEEP PRECIP LIGHT UNTIL THE AFTERNOON WHEN LOW LEVEL JET AND
LEE TROUGH SET THE STAGE FOR SEVERE WEATHER...STRAIGHT LINE WINDS.
COLD FRONT TO MOVE TO THE EAST COAST LATE THIS EVENING...THEREFORE
CONVECTION POSSIBLE IN THE PIEDMONT THROUGH THIS EVENING. AFTER
MIDNIGHT...NW FLOW TO BANK MOISTURE UP AGAINST WESTERN SLOPES. LOW
CLOUD DECK TO REMAIN ON THESE SLOPES THROUGH FRIDAY MORNING. ALSO
AFTER MIDNIGHT...WINDS WILL INCREASE WITH 40 KT JET BEING
ESTABLISHED ALONG THE BLUE RIDGE. VALLEY WINDS LIKELY TO REMAIN
LIGHT UNTIL FRIDAY MORNING...THEREFORE WIND SHEAR CONCERNS POSSIBLE
OVERNIGHT.

PREV DISCUSSION...
 (ISSUED 414 AM EDT THU SEP 28 2006)

SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...

THUNDERSTORMS OVERNIGHT FLARED UP OVER THE MID WEST-OHIO VALLEY AND
LOOKED TO MAKE AN EARLY PUSH INTO THE AREA. HOWEVER...SOUTHWEST
UPPER LEVEL FLOW DIRECTED THE STORMS TO THE NORTHEAST AND SLOWED
PRECIP EASTWARD MOVEMENT. WE SHOULD SEE THIS SLOW EASTERN MOVEMENT
OF SHOWERS THROUGH THIS AFTERNOON AS MAIN SHORT WAVE STILL ON THE
WESTERN SIDE OF AMPLIFYING UPPER LEVEL TROUGH. THIS MORNING A
PREFRONTAL WAVE WILL HELP MOISTEN ATMOSPHERE WITH DEEPENING
SOUTHWEST FLOW. DURING THE AFTERNOON THE LOW LEVEL JET WILL MOVE
ACROSS THE MOUNTAINS AND TRANSFER TO THE EAST WITH THE LEE TROUGH.
NOT TO MANY CLOUDS RUSHING OUT AHEAD OF THE FRONT WHICH WILL ALLOW
FOR MORE HEATING IN THE EAST AND IMPROVE INSTABILITIES THIS
AFTERNOON. AS THE MAIN WAVE PIVOTS AROUND THE BASE OF THE TROUGH
THIS AFTERNOON AND EVENING...SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO INTENSIFY EAST OF THE BLUE RIDGE AND INTO THE PIEDMONT OF VA/NC.
THIS IS THE AREA WHERE SPC HAS A SLIGHT RISK FOR STRONG TO SEVERE
WIND GUSTS THIS AFTERNOON. SHOWERS TO STALL IN THE PIEDMONT THIS
EVENING AS PRECIP BECOMES PARALLEL TO FLOW. ONCE MAIN SHORT WAVE AND
FRONT MOVE TO THE EAST COAST...PRECIP WILL THEN BE KICKED TO THE
COAST. AFTER MIDNIGHT...NW FLOW WILL BRING A CHANCE FOR UPSLOPE
SHOWERS TO WESTERN SLOPES INTO FRIDAY AFTERNOON. ALSO AFTER
MIDNIGHT...WINDS WILL INCREASE AS PRESSURE RISES...COLD AIR
ADVECTION AND LOW LEVEL JET ENTER THE AREA. WINDS WILL SUBSIDE
FRIDAY AFTERNOON AS HIGH PRESSURE BUILDS INTO THE REGION.

WITH THE SLOW ARRIVAL OF PRECIP...WILL HAVE TEMPERATURES ABOVE MAV
AND CLOSE TO NGM/MET TODAY. UPPER LEVEL TROUGH NOT EXPECTED TO CLEAR
THE AREA UNTIL FRIDAY AFTERNOON. THIS WILL KEEP THURSDAY NIGHT
TEMPERATURES WARMER THAN WHAT GUIDANCE IS SUGGESTING. COLD AIR
ADVECTING IN WITH BREEZY CONDITION FRIDAY. THIS MIXING SHOULD HAVE
TEMPERATURES AT OR BELOW GUIDANCE.

LONG TERM /SATURDAY THROUGH WEDNESDAY/...

NO CHANGES TO THE GRIDS BEYOND FRIDAY NIGHT. FROST POTENTIAL
POSSIBLE SATURDAY MORNING WITH HIGH PRESSURE CENTERED OVER THE AREA.

PREV DISCUSSION...
 (ISSUED 331 PM EDT WED SEP 27 2006)

HIGH PRESSURE AND NOTABLY COLDER AIR MOVES INTO THE AREA FRIDAY
NIGHT. MID 30S LOOK PROMISING IN THE GREENBRIER VALLEY SOUTH INTO
NEW RIVER VALLEY. COULD SEE SOME EARLY SATURDAY MORNING FROST IN THE
DEEPER SHELTERED VALLEYS.

BEHIND THIS FIRST FRONT THE AREA WILL REMAIN IN A GENERAL LONG WAVE
UPPER FLOW PATTERN THROUGH THE WEEKEND. A QUICK MOVING SHORTWAVE
TROUGH IN THIS MAIN FLOW PATTERN WILL SWEEP THROUGH THE OHIO VALLEY
ON SATURDAY AND THEN NORTH OF THE AREA ON SUNDAY. IT WILL BRING AN
ASSOCIATED WEAKER FRONT THROUGH THE REGION ALSO ON MONDAY BRINGING
SCATTERED SHOWERS BACK TO THE REGION.

HEADING INTO EARLY NEXT WEE THE UPPER PATTERN SHIFTS SO THAT A RIDGE
BEGINS TO START BUILDING TO OUR WEST...HELPING TO DRY THINGS OUT
AGAIN WITH TEMPERATURES TRENDING TOWARDS NEAR NORMAL VALUES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
Hazardous weather outlook, Sep 28, 3:52 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 AM EDT THU SEP 28 2006

NCZ003>006-019-020-VAZ032>035-043>047-058-059-291200-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
452 AM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS MORNING
THROUGH THE EARLY AFTERNOON HOURS. SHOWERS AND THUNDERSTORMS ARE
LIKELY ALONG THE FRONT...WITH THE POTENTIAL FOR A FEW OF THE
THUNDERSTORMS TO BECOME SEVERE. THE PRIMARY THREAT WITH ANY
STRONGER THUNDERSTORMS WILL BE LOCALIZED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COOL HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY NIGHT. THE
COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES
TO FALL INTO THE 30S FOR MANY AREAS...WITH AREAS OF FROST POSSIBLE
BY SATURDAY MORNING...PARTICULARLY IN THE DEEPER VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF STRONG WINDS
WITH THUNDERSTORMS.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-291200-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
452 AM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE
FRONT...WITH THE POTENTIAL FOR A FEW OF THE STORMS TO BECOME
SEVERE. THE PRIMARY THREAT WITH ANY STRONGER THUNDERSTORMS WILL BE
LOCALIZED STRONG AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LAWRENCE

In the hours before

Special weather statement, Sep 28, 12:19 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT THU SEP 28 2006

NCZ001-002-018-VAZ007-009>013-015-WVZ042>045-281900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-GRAYSON-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...
INDEPENDENCE...BLUEFIELD...HINTON...UNION...LEWISBURG
119 PM EDT THU SEP 28 2006

...STRONG GUSTY WINDS EARLY THIS AFTERNOON...
AT 115 PM...RADAR INDICATED A LINE OF THUNDERSTORMS FROM BECKLEY
WEST VIRGINIA TO BRISTOL TENNESSEE. THESE STORMS WILL MOVE EAST INTO
THE GREENBRIER VALLEY OF WEST VIRGINIA BETWEEN 200 PM AND 300
PM...AND INTO THE NEW RIVER VALLEY OF VIRGINIA...AND THE MOUNTAINS
OF NORTHWEST NORTH CAROLINA BETWEEN 300 PM AND 400 PM. WITH THE
PASSAGE OF THESE STORMS...EXPECT WIND GUSTS OF 30 TO 40 MPH...AND
A HEAVY DOWNPOUR OF RAIN. PEA SIZE HAIL IS ALSO POSSIBLE

The radar

The Roanoke radar (KFCX), 84 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
September 28, 1:48 PM EST
Where
Greenbrier County, White Sulphur Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
37.783, -80.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5535116.